Medicines That Can Affect Your Periods
Table of Contents
You religiously track your cycle and have planned the perfect vacation around it. You look inside your period tracker app and see that it’s almost time for Aunt Flo’s monthly visit. Excited to kick your period out of the way, you can’t wait for it to come and go.
But, you don’t bleed. A few days pass by and your menses just refuse to come and ruin your favorite pair of underwear (that you donned on in the hope that it’ll act as bait). What could be causing the delay?
In fact, it could very well be that your period visits you earlier than it’s supposed to. And, a little irregularity is normal from time to time. But, if your period is all over the place almost every month, a few things like stress, over-exercising, underlying conditions or your eating habits could be to blame.
There’s also another thing that can mess up your cycle - your medications! Let’s take a look at it.
Can medicines really affect your cycle?
Some common medications are manufactured with drugs that, apart from treating the intended condition, can have an effect on your menstrual cycle. Apart from a missed period, you may experience early periods, heavier or lighter flow and even mid-cycle spotting as a result.
Even though you may sometimes find it impossible to give up on your medication, it’s good to be aware of what could be making your menses act crazy. If your medication starts to have a very severe effect on your cycle, you may want to speak to your doctor about changing it.
What are some of the medicines that can affect your periods?
Here’s a list of some medicines that may be altering your cycle. Most of you are probably taking one or more of these without even realising that this could be a reason for your messed up periods!
- Hormonal birth control pills - This one’s a no brainer. Apart from being used as an oral contraceptive method, these pills are also prescribed to treat conditions like PCOS, endometriosis and other hormonal disorders. There are also hormonal IUDs that are inserted into your body, which can mess up your cycle for quite some time. Hormonal birth control can make your periods last shorter and make them lighter and more regular. Progestin-only pills (mini-pill) have a greater effect on your cycle, though, making you have bleeding between two periods for a few months after starting the medication.
- Thyroid medication - You may be taking medication for thyroid gland issues - hyperthyroidism and hypothyroidism. When your thyroid gland doesn’t produce enough of the hormone, you develop hypothyroidism, whose medication can make your periods irregular.
- Chemotherapy - Cancer treatments can cause dramatic changes in your body, and this includes radically messing up your cycle. Chemotherapy reduces the number of eggs in your ovary and even affects their growth. This can lead to a loss of hormone production, periods that go missed and even bring about early menopause. If you’re worried about your chances of conception, you can talk to your doctor about methods like embryo freezing or egg storage, so that you can start a family in future.
- Antidepressants - There is currently not enough evidence to support the effect of antidepressants on the menstrual cycle. In fact, some doctors use it to treat severe cases of PMS in women that affect their mental health (also known as premenstrual tension or PMT). But, even though research is somewhat lacking, some anecdotal evidence of women reporting menstrual irregularities has been recorded (especially in the first 3 months of your cycle). Speak to your doctor if you think your menstrual cycle is getting affected by antidepressants and they don’t revert back after 3 months.
- Pain medications - Painkillers are taken by people for various reasons - headaches, muscle and joint pain, menstrual cramps and others. Using them can also affect your menstrual cycle with some of them making your flow heavier and the others lighter. Overusing medications that have anti-inflammatory and blood clotting effects can also pose a risk of developing blood clots such as DVT in your body.
- Epilepsy medication - Anti-epilepsy medications can induce irregular or missed periods in many women, who may also face changes in cycle length as a result of these medications. Speak to your doctor if you notice such changes, especially if you’re trying to conceive.
- Weight loss pills - Diet pills are often the culprit when it comes to irregular cycles because sudden weight loss can have an effect on your periods. If you have a body fat percentage of less than 17%, your menstrual cycle can be out of whack or even absent, as faced by many athletes or women with malnutrition.
- Steroids - Long-term use of steroids can cause irregular periods that can sometimes last longer, accompanied by heavy bleeding. These are strong drugs and sometimes unavoidable in certain treatments, but if your cycle is severely messed up due to them, it’s worth speaking to your doctor.
- Antipsychotics - These are medications used to treat serious mental disorders such as schizophrenia, and they can disrupt your menstrual cycle in the process. This occurs due to an increase in the production of the prolactin hormone in the body, which is a common side effect of such drugs. Speak to your doctor and see if you can strike a balance between your treatment and your affected period cycle so that the best possible result is achieved.
Leave a comment